North Carolina, 2023Damaging Wind in North Carolina, August 26, 2023
August 26, 2023 · NWS ILM · 1 event in 1 county or zone
An isolated thunderstorm uprooted a tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm uprooted a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 26, 3:07 PM EST, 8 minutes earlier.
Area forecast discussion, Aug 26, 3:07 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
407 PM EDT Sat Aug 26 2023
.SYNOPSIS...
Isolated showers and storms this afternoon and overnight will
become more widespread on Sunday and early in the week as a
cold front stalls over the Carolinas. Tropical depresson 10 in
the northwestern Caribbean Sea should intensify, lifting north
through the Gulf and possibly affecting the Carolinas by
midweek.
&&
.NEAR TERM /THROUGH SUNDAY/...
Mid to upper ridge that has had a hold on our weather for the
past several days will weaken into tonight and Sunday as trough
digs down from the north. This will help support convection
heading through the remainder of the weekend. Overall, expect an
increasing chc of shwrs and storms into Sunday. Expect iso to
sct convection associated with sea breeze and along trough
inland as visible on satellite just just west of I-95 and then
later tonight ahead of a cold front dropping south. Strong
heating ahead of trough along with increasing instability as
ridge shifts westward and fairly steep low level lapse rates
should provide the potential for some damaging wind gusts
with the occasional strong updrafts. W-NW steering flow will
bring these shwrs and storms into I-95 corridor through late
this evening and eastward overnight as a weak cold front and
trough stalls inland. Expect fog and low stratus again tonight
into early Sun morning. Overnight low temps will be in the mid
70s.
Cold front will drop farther south into Sun but will combine
with trough inland to produce increased convection across the
area into Sunday. Pcp water values over 2 inches will increase
up to 2.3 inches on Sun with trough/front remaining a focal
point for convection. Models showing decent shortwave rotating
around the base of the h5 trough moving into the Carolinas late
day. Overall, expect more widespread shwr and thunderstorm
activity on Sunday. Temps should be tamed slightly by increased
clouds and shwrs with highs in the low 90s most places. Although
heat index values will not reach heat advisory criteria, it will
remain dangerously warm.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
This period looks unsettled with a front expected to stall inland
with energy passing through aloft. Additionally, onshore flow will
bring in abundant moisture. Expect to see at least scattered showers
and storms during this period, enhanced in the afternoon and evening
with the effects of daytime heating. Lows each night will fall to
the low to mid 70s. Highs each day will reach the mid 80s to around
90.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Weather looks to remain unsettled into at least Thursday with a
front lingering over the area and low pressure moving northward from
the Gulf of Mexico and affecting the area. The exact character and
path of this low is up in the air attm but it looks like a wet
period. Friday and Saturday should be a little cooler and drier in
the wake of the low. High temperatures will be seasonal, meaning mid
80s or so but low temperatures will reflect the change in airmass,
falling from the lower 70s Wednesday morning to the mid 60s by the
weekend.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Predominately VFR mid level clouds with increasing chc of MVFR
after 03Z inland terminals in convection ahead of front dropping
in Central Carolinas. Cu most prevalent along the sea breeze
boundary just inland of CRE and MYR and over ILM. Expect mainly isolated
showers and storms this afternoon mainly west of area but expect
a push eastward after 03 to 06z. Have included shwrs/tstms at
that time over inland terminals and then an overall increase in
convection heading into Sun aftn. Also should see some fog and
low clouds across the terminals overnight, mainly within a few
hrs of daybreak.
Extended Outlook... Mainly afternoon/evening thunderstorms will
be possible Sunday. A cold front will drop south into the area
Monday and linger through Tuesday producing more widespread
showers and t-storms. And we're watching an area of disturbed
weather in the northwestern Caribbean Sea that has potential to
become a named tropical cyclone and possibly affect the area as
early as Wednesday.
&&
.MARINE...
Through Sunday...An inland surface trough and high pressure
offshore will bring southerly winds around 10 knots, enhanced
along the coastal sea breeze this afternoon up to 15 kts.
Baseline winds increase and become SW this evening ahead of a
inland trough and weak cold front slowing down. Seas will be 2
to 3 feet tonight into Sunday with longer period easterly swells
mixing in. Winds on Sunday will SW 5 to 10 kts ahead of stalled
front/trough inland.
Sunday Night through Wednesday...Conditions over the waters
will be generally benign into Tuesday night before conditions
deteriorate Wednesday and Thursday as low pressure moving north
from the Gulf of Mexico affects the area. The main story over
the waters through Tuesday night will be swells from Hurricane
Franklin passing by well to the east. This will result in an
increased threat of rip currents at area beaches Sunday night
through Tuesday night along with potentially hazardous
conditions in area inlets. Over the open waters, winds will be
10 KT or less with 2 to 3 FT seas.
For Wednesday and Thursday, wind speeds and directions have a
significant bust potential attm so we won't detail them here but it
looks like Wednesday and Thursday won't be good boating days in
the coastal waters.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-055-058-059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105-107-109.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...31
LONG TERM...31
AVIATION...RGZ
MARINE...RGZ/31Hazardous weather outlook, Aug 26, 2:27 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
327 PM EDT Sat Aug 26 2023
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
271930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
327 PM EDT Sat Aug 26 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A tropical disturbance in the northwestern Caribbean Sea should
become a named tropical cyclone, lifting north and possibly affecting
the Carolinas midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ056-271930-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
327 PM EDT Sat Aug 26 2023
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
Dangerous heat expected this afternoon with heat index values
between 100 and 105.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dangerous rip currents and hazardous surf expected next week due to
swells from Franklin.
A tropical disturbance in the northwestern Caribbean Sea should
become a named tropical cyclone, lifting north and possibly affecting
the Carolinas midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-271930-
Coastal Brunswick-Coastal Horry-
327 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Dangerous heat expected this afternoon with heat index values
between 100 and 105.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dangerous rip currents and hazardous surf possible next week due to
swells from Franklin.
A tropical disturbance in the northwestern Caribbean Sea should
become a named tropical cyclone, lifting north and possibly affecting
the Carolinas midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-271930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
327 PM EDT Sat Aug 26 2023
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A tropical disturbance in the northwestern Caribbean Sea should
become a named tropical cyclone, lifting north and possibly affecting
the Carolinas and/or adjacent waters midweek.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 26, 2:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wilmington NC
331 PM EDT Sat Aug 26 2023
NCZ087-SCZ017-024-262015-
Robeson NC-Marlboro SC-Dillon SC-
331 PM EDT Sat Aug 26 2023
...A cluster of strong thunderstorms will impact portions of
Robeson, Dillon and eastern Marlboro Counties through 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clio, or 9 miles east of Bennettsville, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lumberton, Dillon, Red Springs, Pembroke, Fairmont, Maxton, Mccoll,
Latta, Rowland, Clio, Hamer, Brownsville, South Of The Border,
Hestertown, Shannon, Buie, Robeson Community College, Wakulla,
Minturn, and Elrod.
This includes the following highways...
Interstate 95 in South Carolina between mile markers 178 and 198.
Interstate 95 in North Carolina between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3459 7885 3425 7956 3429 7959 3468 7963
3472 7957 3463 7946 3477 7933 3482 7936
3484 7935 3483 7919 3488 7914
TIME...MOT...LOC 1930Z 327DEG 23KT 3462 7953
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
IGBLocal storm report, Aug 26, 2:42 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
342 PM EDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Rip Currents Carolina Beach 34.03N 77.89W
08/26/2023 New Hanover NC Lifeguard/Beach
Carolina Beach lifeguards reported a total of 22
rescues today in the surf
&&
Event Number ILM2300156
ARMSTRONGSpecial weather statement, Aug 26, 3:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
403 PM EDT Sat Aug 26 2023
NCZ087-262015-
Robeson NC-
403 PM EDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of central Robeson
County through 415 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pembroke, or 9 miles west of Lumberton, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pembroke, Lumberton Airport, Buie, Prospect, Elrod, Mcdonald, and
Raynham.
This includes Interstate 95 in North Carolina between mile markers 7
and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3470 7933 3478 7917 3460 7903 3453 7919
TIME...MOT...LOC 2002Z 325DEG 14KT 3464 7918
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TRAThunderstorm Wind, Robeson
- When
- August 26, 3:15 PM EST
- Where
- Robeson County, 2.99 mi SSW of Moss Neck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.630, -79.150
Pictures relayed via social media show a large tree was uprooted in the Deep Brach community between Pembroke, NC and Lumberton, NC. The tree fell on a house and may have caused some structural damage to the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Winds in Tennessee, August 26, 2023$241,000 · 56 kt wind · 9 events
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Flash Flood and Damaging Winds in Indiana, August 26, 2023$86,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, August 26 to 27, 2023$52,000 · 1 in hail · 6 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131361.